Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2015  |  Volume : 47  |  Issue : 6  |  Page : 690--692

Dose-dependent valproate-induced alopecia in patients with mental disorders

Takashi Tomita1, Hidekazu Goto1, Tadashi Yoshida2, Katsuya Tanaka3, Kenji Sumiya4, Yukinao Kohda5 
1 Department of Pharmacy, Hospital Bando, Bando, Ibaraki, Japan
2 Department of Internal Medicine, Hospital Bando, Bando, Ibaraki, Japan
3 Department of Psychiatry, Hospital Bando, Bando, Ibaraki, Japan
4 Faculty of Pharmacy, Iwaki Meisei University, Iwaki, Japan
5 Department of Pharmacy, Hospital Bando, Bando, Ibaraki; Department of Medical Technology, Faculty of Health Sciences, Tsukuba International University, Tsuchiura, Japan

Correspondence Address:
Dr. Takashi Tomita
Department of Pharmacy, Hospital Bando, Bando, Ibaraki
Japan

Drug-induced hair loss may occur as a side effect in patients treated with valproate. However, few studies have reported a relationship between the blood levels of valproate and the occurrence of hair loss. We report three cases of alopecia that occurred in patients who received sodium valproate for mental disorders. In all three cases, alopecia appeared after long-term valproate exposure with a plasma concentration of 100 µg/ml approximately. However, the alopecia resolved in all cases after dose reduction or treatment discontinuation. Therefore, alopecia may develop in patients with chronic exposure to high plasma concentrations of valproate. Based on these findings, we believe that patients with high plasma concentrations of valproate should be closely monitored for the occurrence of side effects, particularly alopecia.


How to cite this article:
Tomita T, Goto H, Yoshida T, Tanaka K, Sumiya K, Kohda Y. Dose-dependent valproate-induced alopecia in patients with mental disorders.Indian J Pharmacol 2015;47:690-692


How to cite this URL:
Tomita T, Goto H, Yoshida T, Tanaka K, Sumiya K, Kohda Y. Dose-dependent valproate-induced alopecia in patients with mental disorders. Indian J Pharmacol [serial online] 2015 [cited 2020 Sep 20 ];47:690-692
Available from: http://www.ijp-online.com/article.asp?issn=0253-7613;year=2015;volume=47;issue=6;spage=690;epage=692;aulast=Tomita;type=0